Oklahoma, 2021

Damaging Wind in Oklahoma, March 22, 2021

March 22, 2021 · NWS TSA · 1 event in 1 county or zone

A line of thunderstorms moved into eastern Oklahoma during the evening hours of the 22nd. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of thunderstorms moved into eastern Oklahoma during the evening hours of the 22nd. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 22, 7:44 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 22, 7:44 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
844 PM CDT Mon Mar 22 2021

.DISCUSSION...
Impressive 60 to 70 knot low level jet continues to spread into
eastern Oklahoma this evening ahead of potent upper low moving
through the Texas Panhandle. Instability is expected to remain
marginal as main convective line sweeps into eastern Oklahoma
over the next few hours. Given the very strong low level wind
fields, a few severe wind gusts will be possible in the stronger
bow segments, mainly across far southeast Oklahoma.

As the main upper low approaches overnight, steepening mid level
lapse rates/cold temperatures aloft will support the potential
for widely scattered thunderstorms to redevelop after midnight
across portions of eastern Oklahoma. A few of these storms will
be capable of producing hail, however overall severe threat
should remain relatively low.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
Hazardous weather outlook, Mar 22, 3:55 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CDT Mon Mar 22 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CDT Mon Mar 22 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Extreme Southeast Oklahoma.
	ONSET...After 8 PM.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...After 8 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 7 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 7 PM Eastern Oklahoma. After 10 PM Northwest
			Arkansas.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Rain showers continue across portions of eastern Oklahoma, generally
west of Highway 75. Additional showers and thunderstorms have
developed west of the area and are forecast to spread into eastern
Oklahoma this evening and northwest Arkansas overnight as a low
pressure system approaches the region. The greater thunderstorm
potential looks to be south of Interstate 40 where higher elevated
instability is forecast. Within southeast Oklahoma, limited severe
weather potentials will also be possible. Locally damaging winds
will be the primary threat with a secondary threat of large hail.
There also remains a window for an isolated tornado potential this
evening across extreme southeast Oklahoma due strong wind shear
values ahead of a cold front forecast to move through late tonight
and Tuesday. A few isolated storms could redevelop late tonight
across portions of eastern Oklahoma with a marginally severe hail
threat.

In addition to the severe weather threats, rainfall amounts in
the half inch to around 1 inch and locally higher are forecast
for much of eastern Oklahoma and western Arkansas through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY THROUGH FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Showers and storms will be exiting from the southwest to northeast
across the northeast Oklahoma and northwest Arkansas Tuesday
morning as the upper low lifts off to the northeast. Behind the
departing low pressure, gusty southwesterly winds are forecast
which will allow for elevated fire weather dangers to become
possible Tuesday afternoon.

Another round of showers and thunderstorms is expected Wednesday
afternoon into Thursday night across eastern Oklahoma and
western Arkansas as a second storm system moves through the
region. A limited severe threat may be possible with this storm
system as well Wednesday evening.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 22, 8:18 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
918 PM CDT Mon Mar 22 2021

OKZ064>066-071-230245-
Okmulgee OK-Okfuskee OK-Creek OK-McIntosh OK-
918 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CREEK...WEST CENTRAL
MCINTOSH...WESTERN OKMULGEE AND OKFUSKEE COUNTIES UNTIL 945 PM CDT...

At 917 PM CDT, strong thunderstorms were located along a line
extending from 6 miles west of Welty to near Wetumka. Movement was
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Bristow...                        Okemah...
Okfuskee...                       Henryetta...
Beggs...                          Boley...
Kellyville...                     Weleetka...
Dewar...                          Schulter...
Bearden...                        Slick...
Castle...                         Clearview...
Okmulgee State Park...            Welty...
Pharoah...                        Bryant...
Mason...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 244.
 Interstate 44 between mile markers 192 and 203.

LAT...LON 3599 9624 3538 9583 3529 9598 3529 9639
      3537 9644 3546 9644 3546 9647 3544 9649
      3563 9662
TIME...MOT...LOC 0217Z 220DEG 48KT 3562 9652 3522 9626
Special weather statement, Mar 22, 8:20 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
920 PM CDT Mon Mar 22 2021

OKZ073-230245-
Pittsburg OK-
920 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PITTSBURG COUNTY UNTIL
945 PM CDT...

At 920 PM CDT, strong thunderstorms were located along a line
extending from 3 miles southwest of Stuart to 6 miles south of
Wardville. Movement was northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Mcalester...                      Krebs...
Kiowa...                          Savanna...
Alderson...                       Ashland...
Mcalester Regional Airport...     Haywood...
Scipio...                         Blanco...
Pittsburg...                      Arpelar...

LAT...LON 3460 9588 3468 9589 3468 9609 3500 9609
      3517 9584 3472 9557 3459 9586
TIME...MOT...LOC 0220Z 227DEG 44KT 3487 9615 3456 9598
Special weather statement, Mar 22, 9:01 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1001 PM CDT Mon Mar 22 2021

OKZ060-064-066-067-070-230330-
Tulsa OK-Muskogee OK-Okmulgee OK-Creek OK-Wagoner OK-
1001 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK...WESTERN
WAGONER...NORTHWESTERN MUSKOGEE...NORTHERN OKMULGEE AND TULSA
COUNTIES UNTIL 1030 PM CDT...

At 1000 PM CDT, a narrow band of heavy rain located along a line
extending from 3 miles south of Mannford to 3 miles southeast of
Kellyville to near Beggs. Movement was east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this line.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...
Catoosa...                        Mannford...
Haskell...                        Kiefer...
Beggs...                          Mounds...
Kellyville...                     Preston...
Jenks Riverside Airport...        Stonebluff...
Keystone State Park...            Bald Hill...

This includes Interstate 44 between mile markers 203 and 233.

LAT...LON 3616 9624 3616 9600 3622 9600 3624 9590
      3603 9564 3579 9554 3566 9610 3591 9620
      3612 9646
TIME...MOT...LOC 0300Z 256DEG 54KT 3610 9629 3593 9610 3575 9603

The radar

The Tulsa radar (KINX), 60 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
March 22, 9:05 PM CST
Where
Tulsa County, 2.91 mi WSW of Wekiwa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.128, -96.225

Strong thunderstorm wind damaged a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947793.